Alert archive / New York / Beach Hazards Statements in 2024

Beach Hazards Statement 13, NWS Buffalo, NY

September 1, 2024Chautauqua County, Erie County, New York

NWS Buffalo, NY issued this beach hazards statement at Sep 1, 2024, 4:13 AM EDT for Chautauqua County, Erie County, New York. It took effect at Sep 1, 2024, 10:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 1, 2024, 4:13 AM EDT (08:13 UTC)
In effect from
Sep 1, 2024, 10:00 AM EDT
Expired
Sep 1, 2024, 5:22 PM EDT
In force
7 hr
Issued by
NWS Buffalo, NY

Counties Chautauqua County, NY, Erie County, NY

The radar

The Buffalo radar (KBUF), 55 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2024-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2024-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

785 
WHUS41 KBUF 010813
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
413 AM EDT Sun Sep 1 2024

NYZ019-011700-
/O.NEW.KBUF.BH.S.0013.240901T1400Z-240902T0600Z/
Chautauqua-
413 AM EDT Sun Sep 1 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM EDT THIS MORNING
THROUGH LATE TONIGHT...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Chautauqua county.

* WHEN...From 10 AM EDT this morning through late tonight.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

NYZ010-085-011700-
/O.NEW.KBUF.BH.S.0013.240901T1400Z-240902T0000Z/
Northern Erie-Southern Erie-
413 AM EDT Sun Sep 1 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Erie county.

* WHEN...From 10 AM EDT this morning through this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
2 follow-up statements
010 
WHUS41 KBUF 011416
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
1016 AM EDT Sun Sep 1 2024

NYZ019-012230-
/O.CON.KBUF.BH.S.0013.000000T0000Z-240902T0600Z/
Chautauqua-
1016 AM EDT Sun Sep 1 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Chautauqua county.

* WHEN...Through late tonight.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

NYZ010-085-012230-
/O.CON.KBUF.BH.S.0013.000000T0000Z-240902T0000Z/
Northern Erie-Southern Erie-
1016 AM EDT Sun Sep 1 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Erie county.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
086 
WHUS41 KBUF 012122
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
522 PM EDT Sun Sep 1 2024

NYZ019-012230-
/O.CAN.KBUF.BH.S.0013.000000T0000Z-240902T0600Z/
Chautauqua-
522 PM EDT Sun Sep 1 2024

...BEACH HAZARDS STATEMENT IS CANCELLED...

$$

NYZ010-085-012230-
/O.CAN.KBUF.BH.S.0013.000000T0000Z-240902T0000Z/
Northern Erie-Southern Erie-
522 PM EDT Sun Sep 1 2024

...BEACH HAZARDS STATEMENT IS CANCELLED...

$$

NYZ001-002-020600-
/O.NEW.KBUF.BH.S.0014.240901T2122Z-240902T0900Z/
Niagara-Orleans-
522 PM EDT Sun Sep 1 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 5 AM EDT MONDAY...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Niagara and Orleans counties.

* WHEN...Until 5 AM EDT Monday.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

NYZ003>005-020600-
/O.NEW.KBUF.BH.S.0014.240901T2122Z-240902T1200Z/
Monroe-Wayne-Northern Cayuga-
522 PM EDT Sun Sep 1 2024

...BEACH HAZARDS STATEMENT IN EFFECT INTO MONDAY MORNING...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Monroe, Wayne, and Northern Cayuga counties.

* WHEN...Through Monday morning.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

NYZ006-020600-
/O.NEW.KBUF.BH.S.0014.240901T2122Z-240902T0900Z/
Oswego-
522 PM EDT Sun Sep 1 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 5 AM EDT MONDAY...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Oswego county.

* WHEN...Until 5 AM EDT Monday.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this beach hazards statement went out at Sep 1, 1:58 AM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 1, 1:58 AM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
158 AM EDT Sun Sep 1 2024

.SYNOPSIS...
A second cold front will move across the region today, producing
another round of mainly afternoon showers and thunderstorms.
Much cooler and less humid weather will then follow for the bulk
of the upcoming work week, as a large area of Canadian high
pressure will dominate our region.

&&

.NEAR TERM /THROUGH TONIGHT/...
A slightly cooler and drier air mass will build into the region
overnight, resulting in fair weather and a general clearing
trend. However residual moisture in the lower levels will result
in patchy river valley fog across the Western Southern Tier,
North Country, and patchy low stratus in a few spots.

A mid-level shortwave and a secondary cold front will then move
across the region this afternoon. Diurnal instability combined
with these synoptic scale features will support scattered to
numerous showers developing mid afternoon through early evening.
CAPES only about 500 J/Kg which could support a few
thunderstorms. Some thunderstorms across the North Country may
produce gusty winds and hail due to favorable wind profiles. Otherwise,
tightening gradient ahead of the front will bring a breezy day
with wind gusts up to 35 mph northeast of the lakes. High
temperatures in the 70s today, but notably lower humidity
levels.

A mid level trough will drop across our region tonight, with
any lingering showers east of Lake Ontario ending through the
evening hours. A cool airmass within this trough, with 850 hPa
temperatures dropping to +3 to +4C...that will encourage lake
clouds and possibly a sprinkle or light shower south of Lake
Ontario through the overnight. Low temperatures will range from
the upper 40s to mid 50s.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
Canadian surface high pressure will bring a light northerly
flow across the region Monday and Monday night. Clearing skies
Monday night will allow for the temperature to plummet quickly,
with lows Monday night into the 40s, and upper 30s in the
traditional colder spots of the Southern Tier and east of Lake
Ontario. These values will be around 10 degrees below normal.
Radiational valley fog is likely Monday night.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Broad Canadian surface high pressure will cross the region to start
this period. Still went with cooler guidance for overnight lows with
the recent dry ground, dry airmass and excellent radiational cooling
conditions.

Day to day warming through Friday ahead of a cold front that will
near, and possibly stall over our region to start the weekend. Still
a lot of model uncertainty as a subtropical Atlantic low may develop
off the Atlantic coastline as models fully realize the lower
pressure fields under the Canadian surface high. If surface low
develops, easterly flow will send Atlantic moisture back over our
region Saturday with areas of rain showers around...in addition to
activity along a stalled or slow moving front.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Mainly VFR flight conditions with some exceptions for the
remainder of the night. Highest confidence is in the Southern
Tier river valleys (including KJHW) where radiation fog is
likely to develop and produce IFR or lower conditions. Winds
will pick up later in the night so vsby may improve before
daybreak if winds aloft are able to mix. At KBUF/KIAG there will
be some stratus in the area which may lower cigs to MVFR (or
IFR) at times through 12Z.

Any residual vsby restrictions due to fog will quickly give way to
widespread VFR conditions regionwide this morning. The VFR
weather will persist for the bulk of the day...but a short
window of showers and thunderstorms between about 18 and 22z
could support localized MVFR conditions.

Most showers will end by 00Z with just some lingering lake
effect clouds (and possibly a sprinkle) southeast of the lakes.
Cigs expected to be around 4k feet in lake effect clouds.

Outlook...

Monday through Thursday...Mainly VFR. River valley fog with
local IFR across the Southern Tier each overnight through
morning.

&&

.MARINE...
Southwesterly winds will initially freshen by this morning,
before turning northwesterly by this afternoon following the
passage of a secondary cold front. This will likely cause a
period of SCA conditions on both lakes from the morning through
at least the early part of tonight.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel/TMA
NEAR TERM...Apffel/TMA
SHORT TERM...Thomas
LONG TERM...Thomas
AVIATION...Apffel
MARINE...Apffel/TMA
Hazardous weather outlook, Aug 31, 4:45 AM EDT, 23 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
445 AM EDT Sat Aug 31 2024

NYZ001-002-010-011-019-085-010900-
Niagara-Orleans-Northern Erie-Genesee-Chautauqua-Southern Erie-
445 AM EDT Sat Aug 31 2024

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>008-012>014-020-021-010900-
Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Wyoming-
Livingston-Ontario-Cattaraugus-Allegany-
445 AM EDT Sat Aug 31 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

There's a slight to marginal risk that a few thunderstorms will
produce damaging winds, mainly this afternoon. Localized heavy
rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-062-010900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
445 AM EDT Sat Aug 31 2024

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ043>045-063>065-SLZ022-024-010900-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
445 AM EDT Sat Aug 31 2024

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and tonight.

Thunderstorms may produce strong gusty winds today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 4:13 AM EDTSmall Craft AdvisoryBUF24 hr
Sep 1, 5:22 PM EDTBeach Hazards StatementBUFCayuga, Monroe, Niagara, Orleans, Oswego, Wayne11 hr

Nearby

Beach Hazards Statements in New York, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.